Washington, 2008

Wildfire in Washington, July 12 to 19, 2008

July 12 to 19, 2008 · NWS PQR · 1 event in 1 county or zone

A fire, started earlier in the week by a lightning strike, smoldered until weather conditions were conducive to set it loose. The fire quickly spread to nearly 8,000 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A fire, started earlier in the week by a lightning strike, smoldered until weather conditions were conducive to set it loose. The fire quickly spread to nearly 8,000 acres. Although the fire was not a threat to homes or property, it did do substantial timber damage within the Gifford Pinchot National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PDT SAT JUL 12 2008

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE ALOFT OVER THE PACIFIC
NORTHWEST WILL FLATTEN AND SHIFT EAST SUNDAY AND MONDAY. THIS
WILL MAINTAIN SUNNY AND WARM WEATHER FOR THE FORECAST AREA THROUGH
THE REMAINDER OF THE WEEKEND. NEXT WEEK...TEMPERATURES WILL COOL
SLIGHTLY AND BE MORE CLOSE TO SEASONAL NORMALS AS THE REGION BECOMES
UNDER THE INFLUENCE OF A WEAK TROUGH OF LOW PRESSURE AND ONSHORE
FLOW.
&&

.SHORT TERM...HIGH PRESSURE ALOFT AND THERMAL TROUGH OF LOW PRESSURE
AT THE SURFACE GIVING WAY TO A BEAUTIFUL SUMMER DAY ACROSS THE
PACIFIC NORTHWEST. THE SURFACE THERMAL TROUGH OF LOW PRESSURE WAS
SITUATED OVER THE WILLAMETTE VALLEY THIS AFTERNOON WITH TEMPERATURES
SOARING INTO THE 90S AT MANY VALLEY LOCATIONS. BREEZY NORTH WINDS
ASSOCIATED WITH THE SURFACE THERMAL TROUGH COUPLED WITH VERY DRY AIR
MASS MAKING FOR A PLEASANT DAY...ALBEIT THE HIGH TEMPERATURE
READINGS.  THE RIDGE OF HIGH PRESSURE ALOFT WILL FLATTEN AND SHIFT
EAST SUNDAY AND MONDAY AS A WEAK UPPER LEVEL TROUGH MOVES INLAND TO
THE NORTH OF THE FORECAST AREA. THIS WILL INCREASE THE ONSHORE FLOW
AND BRING TEMPERATURES DOWN A BIT AS A MODIFIED MARINE AIR MASS
FILTERS INLAND...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST
AREA. HIGH TEMPERATURES WILL STILL BE ABOVE SEASONAL AVERAGES ON
SUNDAY...THEN DROP CLOSE TO MID JULY NORMALS MONDAY AND TUESDAY.

.LONG TERM...MODELS INDICATE A SLIGHT CHANGE IN THE PATTERN FOR MOST
OF NEXT WEEK WITH THE LIKELIHOOD OF A WEAK TROUGH OF LOW PRESSURE
WITH ONSHORE FLOW OVER THE REGION. THIS RESULTS IN A LITTLE COOLER
WEATHER THAT WE/VE EXPERIENCED THE PAST FEW DAYS...WITH DAYTIME HIGHS
NEAR SEASONAL NORMALS.  THIS PATTERN IS ALSO MORE FAVORABLE FOR A
DEEP MARINE LAYER AND STRONGER ONSHORE FLOW WHICH WILL MEAN A RETURN
OF LOW CLOUDS INLAND...THOUGH MOST DAYS WILL SEE AFTERNOON SUNSHINE.
TW
&&

.FIRE WEATHER...A DRY AND WARM AIR MASS OVER THE REGION HAS CREATED
VERY LOW HUMIDITIES IN THE WILLAMETTE NATIONAL FOREST TODAY WHICH ARE
EXPECTED TO CONTINUE THROUGH MOST OF SUNDAY WITH LITTLE NIGHTTIME
RECOVERY. A RED FLAG WARNING HAS BEEN HOISTED FOR THE WILLAMETTE
NATIONAL FOREST THROUGH SUNDAY AFTERNOON.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA
THROUGH SUNDAY. EXPECT TO SEE SOME IFR OR MVFR CIGS EARLY SUNDAY
ALONG THE COAST...ESPECIALLY NORTH...AS NW ONSHORE FLOW INCREASES.
SHOULD HAVE MINIMAL INTRUSION OF MARINE LAYER INLAND.

KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS.
&&

.MARINE...HIGH PRESS TO HOLD OFF SHORE WITH THERMAL TROUGH OVER
NORTHERN CA TONIGHT AND SUN.  THIS WILL MAINTAIN NWLY PRESS
GRADIENTS ALONG COAST FOR NEXT DAY OR TWO.  SMALL CRAFT ADVISORY
WINDS WILL PERSIST THROUGH SUN EVENING ALONG THE CENTRAL COAST BUT
ARE EXPECTED TO DROP OFF ALONG NORTH OR AND S WA COAST LATER
TONIGHT. LOOKS LIKE WINDS WILL DECREASE SOME MON AND TUE AS UPPER
RIDGE AND ASSOCIATED SURFACE HIGH PRESS IN NE PACIFIC WEAKEN.

SHORT PERIOD 5-7 FT SEAS WILL CONTINUE TO CREATE CHOPPY CONDITIONS
THROUGH SUNDAY. HOWEVER...SEAS REMAIN LOW THROUGH MID WEEK FOR LOW
CHANCES OF HAZARDOUS CONDITIONS.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO CASCADE HEAD
          THIS AFTERNOON THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE THROUGH
          SUN EVENING.
        RED FLAG WARNING FOR THE WILLAMETTE NATIONAL FOREST THROUGH
         SUNDAY AFTERNOON.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 0--111  PDX 0000--  SLE 0000--  EUG 0000--

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 12, 4:26 AM PST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
526 AM PDT SAT JUL 12 2008

ORZ001>014-WAZ019>023-039-040-131300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
526 AM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Washington Cascades

When
July 12, 7:00 PM PST to July 19, 7:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Park/Forest Service

The fire covered nearly 8,000 acres, located about 11 miles north of Trout Lake, and spanned between both Skamania and Yakima counties in the Gifford Pinchot National Forest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123694.